It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



General Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-21-2006, 11:16 AM   #1
Newbie
 
Join Date: Sep 2006
Posts: 1
vmamba HB User
concerned about ibproufen overdose

Hello,

My mother has terrible pain in her leg. She was diagnosed with disk rupture or something like that. The disk is pressing on the major nerve in her leg.

What concerns me is that she is taking big amounts of ibproufen (motrin) etcc.. at the same time. Like usually she takes 200mg 12 pills at the same time. Right now she took 4 pills of 800mg ibproufen at the SAME time. And she has been doing this for months every day. I keep telling her that you can't do that but she responds that the pain is terrible... She went to hospital and the doctor said that you need to drink pain medicine like ibproufen, the bottle says take 1 pill, 3 times per day as needed for pain, that is 800mg pill. But what she does is she takes 4 pills at the sames time (800 mg). She doesn't have that much money and doctor visits are expensive so when she runs out of prescription. She just goes and buys motrin from a store and drinks like 12 pills of motrin right away 200 mg. I am very concerned of her overdosing but she won't listen... What should I do and how dangerous is it? How much ibproufen do you need to take to overdose? The doctor said that if the pain medicine doesnt help that she will need surgery. But I am afraid that she will hesitate to do the surgery and she will simply overdose from the pain killers... She is 39 years old.

 
Old 09-21-2006, 01:25 PM   #2
Senior Veteran
(female)
 
Join Date: Mar 2004
Posts: 1,209
wakkochic17 HB User
Re: concerned about ibproufen overdose

I don't know how much it takes to "overdose" on ibuprofen, but my first worry would be about it tearing apart the lining of her stomach. Long-term use of anti-inflammatories can cause probelms with your stomach.. and with the large amount she is taking it's going to take a toll on her. The most I've ever been prescribed was 800mg at one time, and even that can eat away at your stomach. I would say she needs to explain to her doctor how much she is taking.. he's going to need to either put her on something else or she's going to need that surgery.

 
Sponsors Lightbulb
   
Old 09-21-2006, 01:31 PM   #3
Senior Veteran
(female)
 
Join Date: Feb 2001
Location: Burnet, Texas USA
Posts: 4,313
Misty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB User
Re: concerned about ibproufen overdose

That much ibuprophen can destroy the liver.

 
Old 09-21-2006, 05:50 PM   #4
Senior Veteran
(female)
 
Join Date: Aug 2006
Location: New Jersey
Posts: 639
Aquaticgirl HB User
Re: concerned about ibproufen overdose

I have a bottle of Ibuprofen right next to me.

It says that taking more than recommended may cause stomach bleeding.

If I were you, I would go to the doctor with your mom and sit down together and tell her how dangerous this is. Tell her that overdosing actually will make the pain worse. Good luck, hun.

 
Old 09-22-2006, 06:18 AM   #5
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 10,133
feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
Re: concerned about ibproufen overdose

i would think that at this point she would be wanting the surgery just to get rid of her pain for good.the incredibly high amounts of ibu she has been taking will end up causing more than just the possibility of severe GI problems,she could also suffer severe bleeding issues as ibu acts on the blood the same way aspirin does(thinning,low platelets).she is also not just affecting her liver but her kidneys are really taking the brunt of the damage(ibu IS metabolized in the kidneys).any analgesics used on a chronic basis,and espescially at the very high doses willl at some point actually cause a condition called analgesic nephropathy.she IS destryong good healthy kidney tissue consuming that much ibu every day.there are many many people out there who are on the waiting list for brand new kidneys caused just by the over use of analgesics like ibu,tylenol aspirin...you get the idea.

just have her,or you for her,look up the toxic effects of ibuprofen,then print it off and show it to her,this really is not a good situation.i am really rather shocked that her doc has not come up with a much safer and better form of pain control for her by now.is he/she aware that your mom is actually consuming this much ibu everyday just for her to be in some control of her out of control pain?thats really a sick thing to put a patient thru.if her current doc is not actually trying to help her with this pain,she needs to find another more caring doc to help her.either that,or just getting that surgery done.the biggest problem with waiting for surgery and putting it off is if you are really suffering from any sort of compression on either the nerve roots or the actual spinal cord,the longer she waits the likelyhood of the actual damage and the pain to become a permanent fixture gets higher and higher the longer that compression stays.even with doing surgery,if that damage becomes ingrained,she will still have pain post op,but it will by that time have turned into what is referred to as neuropathic,neuropathic pain is extremely hard to treat as you are trying to treat pain that doesn't have the actual generator anymore.you are basically treating a type of "phantom pain'.this is what i suffer with and it is ten times worse than the pain i was having prior to my herniated disc surgery.she does NOT want to go there.this type of pain just doesn't respond to even the strongest of narcotics.its a whole different animal than what she is dealing with now.

i really DO think its time for her to meet with a good ortho surgeon for at the very least,a surgical consult.she wont HAVE TO have any surgery right now(tho he would probably reccomend it just because of the pain intensity and the risk of permanent damage if she holds off)but she really does just need to find out what her options are.she also needs a different primary if this current one is not appropriately treating her pain.if he is actually aware of how she is self medicating with that much ibu everyday,he IS negligent in his duties as her dr,really.its just that dangerous.i do hope your mom will decide to do something about this soon and find another form of pain control.if she is adamently opposed to having the surgery,there are pain clinics she can go to where they specialize in the treatment of pain and can offer many other options besides just meds for pain control.this is where i go now and feel very thakful that these docs actually care about my suffering and are willing to try and help me,or i would'nt have a life at all,period.please let us know how things are going,K?FB
__________________
3-22-01,herniated C-6-7
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Amphetamine Overdose... Trouble Ever Since. Stu 687 Mental Health 5 05-22-2011 08:35 PM
Any ingredients I should be concerned about in Arm & Hammer Enamel Care toothpaste? dreamkatcha General Health 1 11-19-2008 09:35 AM
Methadone overdose Charlotte West Open to All Other Health Topics 2 07-07-2006 05:25 AM
overdose zorm Lupus 11 01-04-2006 06:07 AM
Overdose of Novacane?? zabilka Dental Health 12 05-01-2005 11:24 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added











All times are GMT -7. The time now is 08:32 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!